TITLE

COMMENTARY: Review: Saccharomyces boulardii reduces risk for antibiotic-associated diarrhea

AUTHOR(S)
Parrino, Thomas A.
PUB. DATE
March 2006
SOURCE
ACP Journal Club;Mar/Apr2006, Vol. 144 Issue 2, p45
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
This article reports that saccharomyces boulardii reduces risk for antibiotic-associated diarrhea. Antibiotic-associated diarrhea (AAD) occurs in up to 30% of patients receiving antibiotics. The most serious form of AAD is mediated by Clostridium difficile associated diarrhea (CDAD). Several antibiotics have been associated with AAD and CDAD. Those with greater potency against anaerobes may predispose to CDAD, which is potentially fatal when it escalates into Clostridium difficile--associated colitis and toxic megacolon. The incidence of CDAD is cyclical. This may relate to variations in antibiotic use, varying community colonization rates, and other factors external to the hospital setting.
ACCESSION #
20297611

 

Related Articles

  • Surgical management of clostridium difficile associated colitis with toxic megacolon in a transplant patient: Case Report and Review of Literature. Alterman, Daniel M.; Grandas, Oscar H.; Goldman, Mitchell H.; Solla, Julio A. // Internet Journal of Surgery;2010, Vol. 22 Issue 2, p1 

    PURPOSE: The clinical presentation of Clostridium difficile colitis (CDC) can vary from a brief bout of diarrhea to fulminant disease with toxic megacolon and severe sepsis. The immunosuppressed are at an increased risk for CDC, often presenting in an atypical fashion and experiencing a more...

  • Absence of Diarrhea in Toxic Megacolon Complicating Clostridium difficile Pseudomembranous Colitis. Burke, George W.; Wilson, Mary E.; Mehrez, Isaac O. // American Journal of Gastroenterology;Mar1988, Vol. 83 Issue 3, p304 

    We describe a patient with Clostridium difficile-associated pseudomembranous colitis who presented with toxic megacolon without diarrhea. The discussion includes a brief review of the literature, and suggests an important role for endoscopy in the diagnosis of pseudomembranous colitis...

  • Clostridium difficile-Associated Diarrhea and Proton Pump Inhibitor Therapy: A Meta-Analysis. Janarthanan, Sailajah; Ditah, Ivo; Adler, Douglas G; Ehrinpreis, Murray N // American Journal of Gastroenterology;Jul2012, Vol. 107 Issue 7, p1001 

    OBJECTIVES:Clostridium difficile-associated diarrhea (CDAD) is a major cause of morbidity and increasing health-care costs among hospitalized patients. Although exposure to antibiotics remains the most documented risk factor for CDAD, attention has recently been directed toward a plausible link...

  • EVIDENCE MATTERS PROBIOTICS FOR ANTIBIOTIC-ASSOCIATED DIARRHOEA.  // Pulse;6/15/2006, Vol. 66 Issue 24, p37 

    The article provides information on the functions of probiotics in preventing antibiotic-associated diarrhea and assist in the treatment of Clostridium difficile disease. Several studies indicated that the use of probiotics Saccharomyces boulardii and Lactobacillus rhamnosus are most effective...

  • Probiotics for preventing antibiotic-associated diarrhea. Hemstreet, Brian A.; Krinsky, Daniel L. // Pharmacy Today;Jul2013, Vol. 19 Issue 7, p19 

    The article discusses the application of probiotics for the prevention of antibiotic-associated diarrhea (ADD). It mentions that such disorder can occur to patients taking antibiotics and induce Clostridium difficile infection. It also notes that probiotic preparations with Lactobacilli and...

  • Probiotic therapy for the prevention and treatment of Clostridium difficile-associated diarrhea: a systematic review. Dendukuri, Nandini; Costa, Vania; McGregor, Maurice; Brophy, James M. // CMAJ: Canadian Medical Association Journal;7/19/2005, Vol. 173 Issue 2, p167 

    Abstract Background The recent increase in the number and severity of cases of nosocomial Clostridium difficile-associated diarrhea (CDAD) has prompted interest in the use of probiotics for the prevention and treatment of this disease. We performed a systematic review of randomized controlled...

  • Epidemiology, Clinical Manifestations, and Outcome of Clostridium difficile-Associated Diarrhea. Anand, Ajay; Bashey, Baquar; Mir, Tanveer; Glatt, Aaron E. // American Journal of Gastroenterology;Apr1994, Vol. 89 Issue 4, p519 

    Objective: Clostridium difficile gastrointestinal disease is an important nosocomial infection and is associated with recent antibiotic use. This study evaluated C. difficile-associated diarrhea (CDAD) over a 2-yr period. Methods: All 60 patients with C. difficile enterotoxin in their stools,...

  • Leukocytosis and Clostridium difficile-Associated Diarrhea. Bartlett, John G. // American Journal of Gastroenterology;Nov2000, Vol. 95 Issue 11, p3023 

    Provides information on leukocytosis and Clostridium difficile-associated diarrhea. Information on Clostridium difficile (C. difficile) testing; Ways that an antibiotic associated diarrhea laboratory finding can assist a practitioner; Use of hypoalbuminemia.

  • Yogurt for Diarrhea. Wilke, Allan J. // Infectious Disease Alert;Dec2007, Vol. 27 Issue 3, p33 

    IN THIS RANDOMIZED, DOUBLE-BLIND, PLACEBO-CONTROLLED study, Hickson and colleagues hypothesized that they could reduce the occurrence of antibiotic-associated diarrhea (AAD) and Clostridium difficile-associated diarrhea (CDAD) among older hospitalized patients taking antibiotics by feeding them...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics